Virginia, 2012Hail in Virginia, April 4, 2012
April 4, 2012 · NWS MRX · 1 event in 1 county or zone
Isolated diurnal thunderstorms developed with an unstable atmosphere during the afternoon hours in southwest Virginia. One of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated diurnal thunderstorms developed with an unstable atmosphere during the afternoon hours in southwest Virginia. One of the storms produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 4, 12:48 PM EST, 17 minutes earlier.
Area forecast discussion, Apr 4, 12:48 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
148 PM EDT WED APR 4 2012
.AVIATION...COLD FRONT IS EXPECTED TO MOVE SOUTH INTO THE AREA
TODAY AND TONIGHT. IT SHOULD TRIGGER SCATTERED AFTERNOON CONVECTION
AROUND THE TAF SITES...IT SHOULD BE VFR. MVFR CIGS AND VSBYS BY
TONIGHT WITH SHOWERS AT TYS AND TRI.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Apr 4, 4:05 AM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 AM EDT WED APR 4 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
505 AM EDT WED APR 4 2012 /405 AM CDT WED APR 4 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND
INTENSITY AHEAD OF A FRONTAL BOUNDARY ACROSS THE AREA LATER TODAY.
SOME OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE ESPECIALLY ACROSS NORTHERN TENNESSEE AND SOUTHWEST
VIRGINIA THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A LOW PRESSURE SYSTEM MOVES THROUGH SOUTHEAST TENNESSEE THURSDAY AND
THROUGH THE SOUTHERN APPALACHIANS THURSDAY NIGHT. WIDESPREAD SHOWERS
WITH SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA INTO FRIDAY
MORNING. LARGE HAIL AND LOCALLY HEAVY RAINFALL MAY ACCOMPANY THE
STORMS. SMALL HAIL IS ALSO POSSIBLE.
PATCHY FROST IS POSSIBLE MONDAY AND TUESDAY MORNINGS ACROSS
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...AND
THURSDAY AFTERNOON AND EVENING.
TD
In the hours before
Local storm report, Apr 4, 11:10 AM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1210 PM EDT WED APR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG 5 WNW ATHENS 35.48N 84.68W
04/03/2012 MCMINN TN EMERGENCY MNGR
STRUCTURAL DAMAGE TO A HOME.
&&Local storm report, Apr 4, 11:13 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1213 PM EDT WED APR 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL RUTLEDGE 36.27N 83.52W
04/03/2012 E1.25 INCH GRAINGER TN PUBLIC
0416 PM HAIL 1 N GREENBACK 35.67N 84.18W
04/03/2012 E1.00 INCH LOUDON TN PUBLIC
0435 PM HAIL LA FOLLETTE 36.37N 84.13W
04/03/2012 E0.25 INCH CAMPBELL TN LAW ENFORCEMENT
0444 PM HAIL 4 WNW HAPPY VALLEY 35.63N 84.02W
04/03/2012 E1.00 INCH BLOUNT TN PUBLIC
0458 PM TSTM WND DMG 5 E DANDRIDGE 36.02N 83.33W
04/03/2012 JEFFERSON TN LAW ENFORCEMENT
ONE TREE DOWN ON SWANNSYLVANIA RD.
0550 PM TSTM WND DMG GREENEVILLE 36.17N 82.82W
04/03/2012 GREENE TN LAW ENFORCEMENT
ONE TREE DOWN ON WEST MAIN ST.
0700 PM FLASH FLOOD JONESVILLE 36.69N 83.12W
04/03/2012 LEE VA 911 CALL CENTER
CUNNINGHAM STREET CLOSED DUE TO HIGH WATER.
0820 PM HAIL 6 NW ATHENS 35.51N 84.68W
04/03/2012 E1.00 INCH MCMINN TN 911 CALL CENTER
0825 PM TSTM WND DMG 5 WNW ATHENS 35.48N 84.68W
04/03/2012 MCMINN TN EMERGENCY MNGR
STRUCTURAL DAMAGE TO A HOME.
0852 PM HAIL 5 NW ATHENS 35.50N 84.66W
04/03/2012 E1.00 INCH MCMINN TN 911 CALL CENTER
&&Hail, Wise
- When
- April 4, 1:05 PM EST to 1:06 PM EST
- Where
- Wise County, 1 mi NNW of Appalachia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.913, -82.787
A trained spotter reported thunderstorms produced quarter-size hail north of Appalachia near Andover.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Puerto Rico, April 4 to 6, 20121 death · 1 event
- Lightning Strike in North Carolina, April 4, 2012$400,000 · 1 event
- Frost and Freeze in New York, April 4 to 6, 201220 events
- Marine Hail in Gulf of Mexico, April 4, 2012$15,000 · 1.75 in hail · 2 events
- Hail in Texas, April 4, 2012$15,000 · 1.75 in hail · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 4, 201252 kt wind · 4 events
- Heavy Snow in Oregon, April 4, 20124 events
- Damaging Winds in South Carolina, April 4, 2012$6,000 · 60 kt wind · 4 events
- Hail in Mississippi, April 4, 20121 in hail · 3 events
- Flash Flooding in Kansas, April 4, 20123 events
- High Wind in California, April 4 to 5, 201260 kt wind · 2 events
- High Wind in Montana, April 4, 201253 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373209.